Alert archive / Tennessee / Flash Flood Warnings in 2024

Flash Flood Warning 21, NWS Memphis, TN

June 17, 2024Shelby County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jun 17, 2024, 4:12 PM CDT for Shelby County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2024, 4:12 PM CDT (21:12 UTC)
Expired
Jun 17, 2024, 7:03 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Shelby County, TN

The radar

The Memphis radar (KNQA), 31 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 4:55 PM CDTFLASH FLOOD3 Ne Southeast Memphis, TNOn Poplar Ave and International Drive, three cars were stuck in water.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2024-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2024-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
497 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

364 
WGUS54 KMEG 172112
FFWMEG
TNC157-180015-
/O.NEW.KMEG.FF.W.0021.240617T2112Z-240618T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
412 PM CDT Mon Jun 17 2024

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Southern Shelby County in Tennessee...

* Until 715 PM CDT.

* At 412 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Bartlett, Southaven, Germantown, Olive Branch, T O Fuller State 
  Park, Memphis, Midtown Memphis, Southeast Memphis, Downtown 
  Memphis, Frayser, Whitehaven, Southwest Memphis, Ellendale, White 
  Station, Parkway Village, Raleigh, Capleville, Elmore Park, Spring 
  Lake and Presidents Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3504 9019 3506 9019 3513 9014 3512 9010
      3512 9008 3514 9007 3515 9007 3516 9010
      3517 9011 3521 9008 3528 8979 3513 8978
      3499 8984 3499 8995 3503 9020

FLASH FLOOD...RADAR INDICATED

$$

DNM
2 follow-up statements
572 
WGUS74 KMEG 172221
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
521 PM CDT Mon Jun 17 2024

TNC157-180015-
/O.CON.KMEG.FF.W.0021.000000T0000Z-240618T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shelby TN-
521 PM CDT Mon Jun 17 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT THIS 
EVENING FOR SOUTHERN SHELBY COUNTY...

At 521 PM CDT, trained weather spotters reported thunderstorms 
producing heavy rain in Poplar Ave and International Drive with 
three vehicles stuck in water. . Between 1 and 2 inches of rain have 
fallen. Additional rainfall amounts of 0.5 to 1.5 inches are 
possible in the warned area. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Trained spotters reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Bartlett, Southaven, Germantown, Olive Branch, T O Fuller State 
  Park, Memphis, Midtown Memphis, Southeast Memphis, Downtown 
  Memphis, Frayser, Whitehaven, Southwest Memphis, Ellendale, White 
  Station, Parkway Village, Raleigh, Capleville, Elmore Park, Spring 
  Lake and Presidents Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3504 9019 3506 9019 3513 9014 3512 9010
      3512 9008 3514 9007 3515 9007 3516 9010
      3517 9011 3521 9008 3528 8979 3513 8978
      3499 8984 3499 8995 3503 9020

FLASH FLOOD...OBSERVED

$$

DNM
593 
WGUS74 KMEG 180003
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
703 PM CDT Mon Jun 17 2024

TNC157-180013-
/O.CAN.KMEG.FF.W.0021.000000T0000Z-240618T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shelby TN-
703 PM CDT Mon Jun 17 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN SHELBY COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3504 9019 3506 9019 3513 9014 3512 9010
      3512 9008 3514 9007 3515 9007 3516 9010
      3517 9011 3521 9008 3528 8979 3513 8978
      3499 8984 3499 8995 3503 9020

$$

ARS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:43 PM CDT, 29 minutes earlier.

Area forecast discussion, Jun 17, 3:43 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
343 PM CDT Mon Jun 17 2024

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...
Issued at 340 PM CDT Mon Jun 17 2024

Shower and thunderstorm coverage will be much less on Tuesday as
upper level high pressure builds back west and into the Mid-South.
Hot and dry conditions will persist Wednesday through Sunday
as strong upper level high pressure remains over the region. High
temperatures will soar back into the mid to upper 90s each day.
Rain chances look to return early next week as high pressure
weakens over the Lower Mississippi Valley.

&&

.DISCUSSION...
(This evening through next Sunday)
Issued at 340 PM CDT Mon Jun 17 2024

A tropical-like day across the Mid-South at this hour. The latest
KNQA radar sweep reveals scattered to numerous showers and
thunderstorms along and west of the Mississippi River. The latest
SPC mesoanalysis reveals near record high PWAT values of 2.2
inches along the Mississippi River. Aloft, GOES-East Water Vapor
Imagery reveals a weak shortwave rotating clockwise around the
western periphery of the upper level ridge. Several strong storms
have occurred this morning and afternoon due to the combination
of moderate instability around 2000 J/kg of MLCAPE and up to 25
knots of bulk shear. Convective activity may hold on for several
hours after sunset as the main shortwave lifts out of the region.
A few additional strong storms are possible through sunset and an
instance or two of minor flooding is also possible.

Convective coverage will be much less on Tuesday, as the main
upper level ridge begins to retrograde back to the west. Showers
and thunderstorms will be mainly confined to areas along and north
of I-40 tomorrow morning and afternoon. Thereafter, the ridge of
high pressure will strengthen and become nearly centered over the
Lower Mississippi Valley. Temperatures will soar back into the
mid to upper 90s Wednesday through Saturday. With lower humidity
in place, heat indices should remain 100F or below.

Upper level high pressure looks to finally weaken over the region
late in the weekend. Showers and thunderstorms will likely return
as early as Sunday as weak troughing builds into the Lower
Mississippi Valley. Uncertainty amplifies early next week as
synoptic models are beginning to resolve a potential tropical
system in the western Gulf of Mexico.

AC3

&&

.AVIATION...
(18Z TAFS)
Issued at 1230 PM CDT Mon Jun 17 2024

SHRA/TSRA is expected to continue across the Mid-South through
this evening which may produce instances of MVFR CIGS with
occasional IFR VIS. Later this evening, as precipitation
diminishes across the airspace, VFR conditions are expected to
prevail with the potential for shower activity across portions of
the Mid-South tomorrow afternoon.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...AC3
AVIATION...JPR

In the hours before

Special weather statement, Jun 17, 2:28 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Memphis TN
228 PM CDT Mon Jun 17 2024

ARZ027-028-036-172000-
Poinsett AR-Mississippi AR-Crittenden AR-
228 PM CDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN POINSETT...
SOUTHWESTERN MISSISSIPPI AND NORTHWESTERN CRITTENDEN COUNTIES THROUGH
300 PM CDT...

At 228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Earle, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marked Tree, Tyronza, Gilmore, Turrell, Birdsong, Three Forks,
Dimple, Deckerville, Beasley, Stacy, Cloar, Galilee, Heafer, and
Denwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3527 9035 3531 9048 3553 9043 3548 9018
TIME...MOT...LOC 1928Z 203DEG 18KT 3535 9040

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JPR
Special weather statement, Jun 17, 2:30 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
230 PM CDT Mon Jun 17 2024

TNZ019-020-051-172000-
Crockett TN-Dyer TN-Gibson TN-
230 PM CDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CROCKETT...SOUTHEASTERN
DYER AND GIBSON COUNTIES THROUGH 300 PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eaton, or 10 miles west of Trenton, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Trenton, Alamo, Dyer, Rutherford, Eaton, Friendship, Yorkville,
Tuckers Corner, Grizzard, Quincy, Gibson Wells, Lapata, Central,
Currie, Brazil, Vaughns Grove, Barrons Corner, Tyson Store, Coxville,
and Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3604 8879 3576 8910 3591 8925 3621 8915
      3620 8912
TIME...MOT...LOC 1930Z 203DEG 18KT 3595 8912

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JPR
Special weather statement, Jun 17, 2:43 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
243 PM CDT Mon Jun 17 2024

ARZ028-TNZ048-049-172015-
Mississippi AR-Tipton TN-Lauderdale TN-
243 PM CDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MISSISSIPPI...
NORTHWESTERN TIPTON AND SOUTHWESTERN LAUDERDALE COUNTIES THROUGH 315
PM CDT...

At 242 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wilson, moving north at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Osceola, Luxora, Wilson, Keiser, Fort Pillow State Park, Fulton, Gilt
Edge, Red Line, Shippen, Driver, Grider, Moran, Golden Lake, Carson
Lake, Golddust, Rotan, Chilson, Keyes Port, Randolph, and Sans Souci.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3549 8985 3549 9003 3575 9013 3575 8980
TIME...MOT...LOC 1942Z 179DEG 13KT 3555 8996

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JPR
Special weather statement, Jun 17, 2:57 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
257 PM CDT Mon Jun 17 2024

TNZ002-003-020-172045-
Weakley TN-Obion TN-Gibson TN-
257 PM CDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WEAKLEY...
NORTHWESTERN GIBSON AND EASTERN OBION COUNTIES THROUGH 345 PM CDT...

At 257 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kenton, or 14 miles northwest of Trenton, moving north at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Martin, Union City, Fulton, South Fulton, Dyer, Kenton, Rutherford,
Rives, Yorkville, Mason Hall, Mount Pelia, Ruthville, Ralston,
Shaffner, Terrell, Barrons Corner, Tyson Store, Sidonia, Hyndsver,
and Gibbs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3604 8895 3613 8916 3620 8915 3621 8917
      3650 8908 3650 8869
TIME...MOT...LOC 1957Z 198DEG 28KT 3616 8905

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DNM
Special weather statement, Jun 17, 3:03 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
303 PM CDT Mon Jun 17 2024

ARZ018-026>028-MOZ113-115-TNZ048-049-172030-
Poinsett AR-Greene AR-Craighead AR-Mississippi AR-Pemiscot MO-
Dunklin MO-Tipton TN-Lauderdale TN-
303 PM CDT Mon Jun 17 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN GREENE...EASTERN
CRAIGHEAD...NORTHEASTERN POINSETT...MISSISSIPPI...SOUTHWESTERN
PEMISCOT...SOUTHERN DUNKLIN...WEST CENTRAL TIPTON AND WESTERN
LAUDERDALE COUNTIES THROUGH 330 PM CDT...

At 303 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Osceola to near Lake City. Movement was north
at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Blytheville, Osceola, Gosnell, Manila, Lake City, Leachville, Bay,
Senath, Monette, Caraway, Luxora, Wilson, Keiser, Fort Pillow State
Park, Cardwell, Hornersville, Arbyrd, Dyess, Dell, and Burdette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3622 9032 3620 9032 3620 9026 3600 8971
      3600 8973 3597 8972 3595 8969 3545 8993
      3574 9057 3623 9034
TIME...MOT...LOC 2003Z 200DEG 32KT 3567 9001 3585 9048

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DNM
Special weather statement, Jun 17, 3:57 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
357 PM CDT Mon Jun 17 2024

MSZ001-008-TNZ088-172130-
DeSoto MS-Tate MS-Shelby TN-
357 PM CDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT DESOTO...NORTHWESTERN TATE AND
SOUTHEASTERN SHELBY COUNTIES THROUGH 430 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eudora, or near Hernando, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Southaven, Collierville, Germantown, Olive Branch, Horn Lake,
Hernando, Memphis, Coldwater, Eudora, Southeast Memphis, Whitehaven,
Midtown Memphis, Lynchburg, Frees Corners, Cedarview, Bright, Nesbit,
Capleville, Jago, and Robinson Gin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3467 9001 3475 9020 3517 8998 3504 8970
TIME...MOT...LOC 2057Z 209DEG 34KT 3478 9007

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DNM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 11:18 AM CDTSpecial Weather StatementMEGTipton42 min
Jun 17, 12:26 PM CDTSpecial Weather StatementMEGCrockett, Dyer, Gibson, Haywood34 min
Jun 17, 12:59 PM CDTSpecial Weather StatementMEGCrockett, Dyer, Gibson, Lake, Obion31 min
Jun 17, 1:24 PM CDTAreal Flood AdvisoryMEGDyer3 hr
Jun 17, 1:29 PM CDTSpecial Weather StatementMEGLake, Obion, Weakley31 min
Jun 17, 1:37 PM CDTSpecial Weather StatementMEGCrockett, Haywood23 min
Jun 17, 1:57 PM CDTSpecial Weather StatementMEGCrockett33 min
Jun 17, 2:30 PM CDTSpecial Weather StatementMEGCrockett, Gibson30 min
Jun 17, 2:57 PM CDTSpecial Weather StatementMEGWeakley48 min
Jun 17, 3:52 PM CDTAreal Flood AdvisoryMEGLauderdale, Tipton2 hr
Jun 17, 3:58 PM CDTAreal Flood AdvisoryMEGShelby14 min
Jun 17, 5:10 PM CDTAreal Flood AdvisoryMEGTipton3 hr
Jun 17, 5:27 PM CDTAreal Flood AdvisoryMEGFayette, Shelby2 hr

Nearby

Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.